Wyoming, 2022Winter Storm and High Wind in Wyoming, December 1 to 2, 2022
December 1 to 2, 2022 · NWS RIW · 8 events in 8 counties and zones
A Pacific trough and cold front moved across Wyoming and brought heavy snow to the northwestern portions of the state. The heaviest amount of snow fell in the Tetons with 26 inches at the Jackson Hole Ski Resort the heaviest amount.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and cold front moved across Wyoming and brought heavy snow to the northwestern portions of the state. The heaviest amount of snow fell in the Tetons with 26 inches at the Jackson Hole Ski Resort the heaviest amount. Over a foot of snow fell in portions of Yellowstone Park, the Jackson Valley and the Absarokas. In central Wyoming, wind was the main hazard from the storm. Several wind gusts of hurricane force occurred along South Pass in the Wind River Mountains with a maximum wind gust of 86 mph. Wind gusts over 65 mph were also reported in the Lander Foothills and Natrona County. The snow and high wind disrupted travel, resulting in the closure of several roads for many hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 10:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 30, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1040 PM MST Wed Nov 30 2022
.SHORT TERM...(This evening through Friday)
Issued at 1226 PM MST Wed Nov 30 2022
After a cold morning, brief ridging has allowed warmer 700mb
temperatures to push in. Highs will peak 10 to 15 degrees warmer for
locations that can mix the warmer air down, mainly from eastern
Sweetwater County through Johnson County. Light to moderate snow
will continue to fall across the west through tonight as the moist
westerly flow persists. The gusty, mixing wind will continue through
tonight as a Pacific trough approaches. This will begin to increase
snowfall rates after sunrise Thursday, with moderate snowfall
continuing through the day. The heaviest snowfall is expected
Thursday night through early Friday morning. As for coverage, this
will mainly be a mountain and western Wyoming event, though light
snow will spill east of the Divide on Friday as the system pulls
east. One concern with the snow forecast is the western valleys, as
recent guidance seems to have trended down for places like Jackson
in the Thursday night through Friday morning range. Still will keep
with the WPC guidance for now. More confidence exists for the
western mountains, which are likely to receive a foot or two. The
other impact with this system will be wind, especially along the
Wind Corridor from South Pass through Natrona County where southwest
gusts over 60 mph are possible Thursday ahead of the cold front.
Friday will be gusty over a more widespread area behind the front,
but currently looking like gusts will stay below High Wind Criteria.
Snow will decrease by early Friday afternoon, eventually tapering
off by sunset.
.LONG TERM...(Friday night through Wednesday)
Issued at 1226 PM MST Wed Nov 30 2022
Friday night will start off cold and dry with strong southwest winds
across the southern wind corridor and along the Cody Foothills and
Absaroka, Bighorn and Wind River Mountains. Lows that morning will
range from -10 to +15F. The southwest flow will continue as the next
mid-level low and trough push onshore near CA/OR. Moisture with this
system will move into southwestern WY late Saturday night and spread
across the south and west through the day Sunday. The majority of
the snowfall with this storm will stay west of the Divide, lasting
Sunday afternoon through Monday afternoon. The one good thing is the
temperatures will warm slightly ahead of the system, although highs
will still only climb into the upper 20s to low to mid 30s.
Monday will see the low move into the Great Basin region, with a
trough from Canada deepening across northern WY. This will enhance
the surface gradient and see the winds again increase along the Rock
Springs to Casper corridor as well as along the mountains. Monday
could also see some precipitation across the northern areas of the
state as the pattern evolves and the low is absorbed into the main
flow. Overnight lows into Tuesday will drop again into the single
digits with a chance of below zero spots. Any snowfall will be
confined to the northwest and portions of the west. Tuesday will see
gusty southwest winds again in the afternoon. Snow will finally
taper off by Wednesday morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1018 PM MST Wed Nov 30 2022
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Cigs and vis will start to decrease at KJAC overnight as the
expected storm finally arrives. Snow will be increasing through
the day, with a steady period of -sn from 18Z thru Fri/12Z. Cigs
will remain VFR at the three remaining sites into this afternoon,
with cirrus slowly lowering through the day. -SN likely not
starting at KBPI/KPNA until at least 21Z and KRKS after 00Z,
focusing on 06-12Z/FRI period.
Wind will also jump at KRKS, with frequent wind gusts above 30kts
Thursday afternoon.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
Cigs likely remain VFR through 24 hours for most areas, with only
cloud cover into KCOD around 24 hours from now (06Z/FRI). Main
aviation impact Thursday will be strong southwest winds. KCPR
likely reaching frequent gusts aoa 40kts thru the day. KLND will
be close to the mountain wave, so have kept gusty winds there
Thursday afternoon, but could easily get shadowed and have only
light winds, with gusty winds just off the sfc. KRIW also could
be gusty, but lower than forecast at KLND. Precip begins to move
into KCOD around 00Z/FRI, and into the vicinity of remaining
airports by 06Z, continuing into the morning Friday.
&&
.FIRE WEATHER...
Issued AT 1226 PM MST Wed Nov 30 2022
Light snow will continue across the west through tonight. The gusty
southwest wind noted across the Wind Corridor will continue as well.
Snow rates will increase across the west Thursday morning as a
Pacific trough approaches. Moderate to heavy snow will continue
through the day Thursday, mainly across the west, with the heaviest
snow falling overnight through Friday morning. Wind will increase on
Thursday again across the Wind Corridor, especially from South Pass
through Natrona County where southwest gusts over 60 mph are
possible. Friday will also be windy across much of the area behind
the cold front.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM Thursday to noon MST Friday for
WYZ001-002-012>014-023-024.
High Wind Warning from 8 AM Thursday to 6 AM MST Friday for
WYZ015-019-020.
&&
SHORT TERM...Myers
LONG TERM...Swanson
AVIATION...Straub
FIRE WEATHER...Myers
Hazardous weather outlook, Nov 30, 5:01 PM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
501 PM MST Wed Nov 30 2022
WYZ001>020-022>030-011400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
501 PM MST Wed Nov 30 2022
...Winter Storm Warnings in effect for portions of western
Wyoming Thursday morning through Friday morning...
...High Wind Warnings in effect for portions of Fremont and
Natrona counties Thursday morning into Friday morning...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
Light snow continues across the west. Gusty winds will persist
across portions of central Wyoming.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Moderate to heavy snowfall across western Wyoming
beginning in the morning. Strong winds across portions of central
Wyoming, including South Pass, Red Canyon, and Casper.
Friday...Significant snow will continue across western portions
in the morning, becoming light in the afternoon. West to northwest
winds, with gusts of 25 to 45 mph, will occur across much of the
area.
Sunday through Tuesday...Light, continuous snow chances possible
for western mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
High Wind, Natrona County Lower Elevations
- When
- December 1, 12:00 AM MST to December 2, 5:26 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred in portions of Natrona County. The maximum wind gust was 68 mph along Wyoming Boulevard. Other notable gusts included 64 mph at the Natrona County Airport and along Hat Six Road.
Winter Storm, Yellowstone National Park
- When
- December 1, 5:00 AM MST to December 2, 3:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Snowfall amounts around much of Yellowstone ranged from 12 to 16 inches, including 13 inches at Old Faithful.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 1, 5:00 AM MST to December 2, 7:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Tetons, including a maximum amount of 26 inches on the summit of the Jackson Hole Ski Resort.
Winter Storm, Absaroka Mountains
- When
- December 1, 7:00 AM MST to December 2, 4:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell through the Absarokas, including 13 inches at the Marquette SNOTEL site.
Winter Storm, Jackson Hole
- When
- December 1, 8:00 AM MST to December 2, 8:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts in the Jackson Valley ranged from 5 inches in the town of Jackson to 14 inches near Moran Junction.
High Wind, Wind River Mountains East
- When
- December 1, 8:50 AM MST to 6:40 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
There were several hours of winds sustained over 50 mph at the Red Canyon wind sensor along South Pass (This stretch of road borders 2 forecast zones). There were many gusts of hurricane force including a maximum gust of 86 mph. The combination of high wind and blowing snow closed Highway 28 for several hours.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 1, 8:50 AM MST to 6:40 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
There were several hours of winds sustained over 50 mph at the Red Canyon wind sensor along South Pass (This stretch of road borders 2 forecast zones). There were many gusts of hurricane force including a maximum gust of 86 mph. The combination of high wind and blowing snow closed Highway 28 for several hours.
High Wind, Lander Foothills
- When
- December 1, 3:10 PM MST to 4:30 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at the Lander airport reported a maximum wind gust of 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events